Texas, 2022

Tornado and Hail in Texas, April 12, 2022

April 12, 2022 · NWS EWX · 8 events in 3 counties and zones

A dryline moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dryline moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 3:23 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 12, 3:23 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
423 PM CDT Tue Apr 12 2022

.UPDATE...
Thunderstorms have begun to form along the dryline and will continue
to move toward the northeast. Low level wind shear is quite strong in
the warm airmass to the east. Supercell thunderstorms will be
possible as the dryline moves into this warm air and some storms
could be severe. While large hail is the most likely threat,
tornadoes will also be possible and SPC has issued a Tornado Watch
for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11
PM.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/

SHORT TERM (Tonight through Wednesday Night)...

Bottom line: confidence in storms developing somewhere in the area
is higher than it was this morning. However, coverage is still
expected to be widely scattered so not every location will be
impacted.

The forecast remains on track today with a somewhat diffuse dryline
beginning to push across the Rio Grande just after 18Z, just a bit
behind an H5 shortwave evident in water vapor imagery and RAP
analysis that was over the Rio Grande Plains. Behind the dryline,
we'll see RH dip into the teens and winds increase to 10-15 mph, and
a Red Flag Warning remains in effect for our western counties
through 9pm. One small storm on radar clipped our far southeastern
counties early this afternoon, but otherwise skies are now clear
west and continue to clear out east.

If the dryline can tighten up the Td gradient a bit and advance
east, it's ascending branch would easily mix out our capping
inversion in tandem with the mid-level PVA-induced lift moving
through. ACARS soundings and the 18Z DRT RAOB indicate the cap
continues to weaken but is not quite fully eroded. With storms
developing to our north from Menard to Runnels counties, we are
gaining confidence that storm development is imminent somewhere in
our area soon. Not 100% confident just yet, but we anticipate storms
are likely to develop somewhere in the area between the longitudes
of Rocksprings and Austin between 2:30-6pm. If they do they'll have
3kJ/kg to work with along with increasing deep layer shear near 40
knots. Mainly discrete, supercellular modes are favored initially,
and large to very large hail will be the primary risk should storms
develop, with damaging winds also possible. However, there is also a
low-end threat for tornadoes, particularly over our far northeastern
counties. Should storms develop, they'll likely be moving across the
highly populated I-35 corridor during the evening rush hour before
exiting our area to the east by 9pm.

The warm, moist airmass will remain in place overnight. Expect the
cold front to move in through the morning hours Wednesday. There is
a very low chance for frontal showers or perhaps a storm in the
morning over our far northeastern areas, but most guidance keeps
this activity out of our area. That said, can't completely rule out
an isolated severe storm in the morning along the US-77 corridor.
Winds shift to the NW and advect in much drier air behind the front
as well as clear skies. With temperatures not too much cooler,
(highs still in the 80s and 90s), RH will likely dip into the single
digits for many areas Wednesday afternoon. Winds will increase to 15-
22 mph over western and northern portions of the area and 10-18 mph
for the Coastal Plains during the day gusts as high as 25-30 mph may
occur along and west of I-35 for a few hours. Will hold the Fire
Weather Watch as is for now but it will be upgraded to a Red Flag
Warning after today's expires. Winds drop off quickly during the
evening and we'll have some more comfortable lows by Thursday
morning in the upper 40s north and 50s elsewhere.

LONG TERM (Thursday through Tuesday)...

A zonal flow aloft is forecast to prevail across the area from
Thursday into Saturday. By Saturday afternoon into the evening, the
flow shifts to the northwest and pushes a series of disturbances
over our area. At the surface, an east to southeast wind is forecast
for Thursday and shifting to the southeast and south during the day
on Friday as a surface high pressure ridge develops across the
region. The GFS solution likes to bring light QPF across the coastal
plains and southeast counties on Friday afternoon while the ECMWF
brings a cluster of storms across the Burnet and Llano Counties. The
NAM is dry while the Canadian shows light QPF across the coastal
plains during the morning period. Due to the uncertainties shown by
the models, we are going for a slight chance for showers and storms
mainly for areas southeast of Interstate 35.

Dry weather conditions continue into the first part of the weekend.
However, there is a lot of uncertainties during the Saturday and
Sunday time frame. And here is why. The GFS pushes the frontal
boundary across the Hill Country on Saturday afternoon with some
light QPF across the Edwards Plateau and western Hill Country. The
ECMWF and Canadian solutions keep the area dry with the boundary
remaining to our north.

By Sunday morning, the GFS pushes back the boundary to the north
while the ECMWF and Canadian models push the frontal boundary to the
south and into the Hill Country. So, this coming weekend could be
dry for some people with some communities getting lucky with much
needed rain.

Rain chances continue on Monday and Tuesday as a stronger frontal
boundary signal is evident in all medium range models.

As far as temperatures go for later in the week into the weekend
expect highs in the 80s and 90s on Thursday through Sunday and near
100 across the southwest on Saturday and Sunday afternoons.

FIRE WEATHER...
Fire weather concerns still in place for Thursday as near critical
to critical weather exist for areas along and west of Highway 183.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  92  53  86  61 /  20  20   0  -   -
Austin Bergstrom Intl Airport  69  92  51  86  60 /  20  20   0  -   -
New Braunfels Muni Airport     69  94  52  88  61 /  20  -    0  -   -
Burnet Muni Airport            67  89  50  85  61 /  20  10   0   0  -
Del Rio Intl Airport           66  92  55  92  66 /   0   0   0   0   0
Georgetown Muni Airport        69  92  50  85  59 /  20  20   0   0  -
Hondo Muni Airport             67  95  52  92  61 /  10   0   0  -   -
San Marcos Muni Airport        68  94  51  88  60 /  20  20   0  -   -
La Grange - Fayette Regional   71  91  56  86  63 /  20  30   0  -   -
San Antonio Intl Airport       70  94  55  88  63 /  10   0   0  -   -
Stinson Muni Airport           71  98  57  91  65 /  -    0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick-
Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Oaks
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 12, 3:11 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Tue Apr 12 2022

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms remain possible through this afternoon and
evening. Large to potentially very large hail reaching 2 inches in
diameter, as well as damaging wind gusts will be the primary
threats in any storms that develop. The secondary threat of an
isolated tornado exists as well, particularly along and east of US
281.

Near critical to critical fire weather conditions are expected
across portions of the Southern Edwards Plateau and Rio Grande
Plains this afternoon. A Red Flag Warning has been issued along
and west of US 83, effective from 1-9 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are expected
areawide Wednesday afternoon behind a departing cold front. A Fire
Weather Watch has been issued along and west of a Karnes City -
Seguin - Round Rock line, effective from 10 AM - 8 PM CDT.
Elevated to near critical fire weather conditions are anticipated
across most of South-Central Texas once again on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 12, 3:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
439 PM CDT Tue Apr 12 2022

TXZ172-173-122215-
Williamson TX-Burnet TX-
439 PM CDT Tue Apr 12 2022

...Strong thunderstorms will impact portions of northwestern
Williamson and northeastern Burnet Counties through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to Shady Grove. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bertram, Florence, Mahomet, Sunnylane, Joppa, Watson, Briggs and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

&&

LAT...LON 3091 9783 3087 9763 3070 9817 3103 9818
      3103 9791
TIME...MOT...LOC 2138Z 225DEG 37KT 3104 9805 3083 9811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 74 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Bexar

When
April 12, 3:39 PM CST
Where
Bexar County, 6.62 mi W of Leon Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
29.470, -98.740

A thunderstorm produced nickel size hail in the Alamo Ranch subdivision in western San Antonio.

Hail, Bexar

When
April 12, 3:49 PM CST
Where
Bexar County, 1.8 mi W of Beckmann
Measured
0.88 in hail
Reported by
Public
Coordinates
29.600, -98.630

A thunderstorm produced nickel size hail on Babcock Rd. approximately 0.75 miles north of Loop 1604 in northwestern San Antonio.

Hail, Bexar

When
April 12, 3:59 PM CST
Where
Bexar County, 2.5 mi ENE of Beckmann
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.610, -98.560

A thunderstorm produced quarter size hail in the Shavano Highlands subdivision in Shavano Park.

Hail, Bexar

When
April 12, 4:08 PM CST
Where
Bexar County, 4.37 mi N of Sat Twin Oaks Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.633, -98.480

A thunderstorm produced quarter size hail in the Stone Oak section of San Antonio.

Hail, Burnet

When
April 12, 4:13 PM CST
Where
Burnet County, 1.5 mi NNW of Briggs
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.890, -97.930

A thunderstorm produced ping pong ball size hail in Briggs.

Tornado, Williamson

When
April 12, 4:29 PM CST to 4:34 PM CST
Where
Williamson County, 3.84 mi N of Florence to 5.93 mi NE of Florence
Rating
EF1
Path length
3.54 mi
Path width
500 yd
Continued into
Bell, Tx (FWD)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.885, -97.788

The Florence tornado formed just east of SH195 and the first observed damage to trees and some homes were seen along Ramms Drive. At this area significant tree damage was observed with several large mature oak trees uprooted. The damage in this area was rated EF1. The tornado continued east and crossed CR228 where more tree damage was seen. The tornado turned toward the east-northeast and likely remained on the ground east of CR228 (Doppler radar indicated a tornado debris signature). After approximately 1.3 miles the storm turned back to the east before it neared the Williamson/Bell County line about 0.15 miles west-northwest of CR231 in far northern Williamson County. A mobile home was shifted off its foundation at this location on the county line and multiple large oak trees were snapped and uprooted. This damage was also rated EF1. While in Williamson County this tornado had a maximum width of 500 yards and maximum winds of near 100 mph with a path length of 3.54 miles.

Hail, Bexar

When
April 12, 4:45 PM CST
Where
Bexar County, 6.39 mi N of Wetmore
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.663, -98.420

A thunderstorm produced 1.5 to 2 hail at TPC Pkwy. and Bulverde Green in northern San Antonio.

Hail, Williamson

When
April 12, 4:45 PM CST
Where
Williamson County, Andice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.780, -97.850

A thunderstorm produced quarter size hail in Andice.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021320, 1021321, 1021323, 1021325, 1021327, 1021318, 1021329, 1021331.